Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 8, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 31, 2016, 1:35 AM CDT for Crow Wing County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2016, 1:35 AM CDT (06:35 UTC)
- Expired
- May 31, 2016, 2:00 AM CDT
- In force
- 25 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Crow Wing County, MN
The radar
The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2389 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WUUS53 KDLH 310635
SVRDLH
MNC035-310700-
/O.NEW.KDLH.SV.W.0008.160531T0635Z-160531T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
135 AM CDT TUE MAY 31 2016
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CROW WING COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 200 AM CDT
* AT 134 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRAINERD...
MOVING NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CROSBY...IRONTON...DEERWOOD AND CUYUNA AROUND 200 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CUYUNA
COUNTRY STATE PARK...UPPER MISSION LAKE...WOODROW...NORTH LONG LAKE...
EDWARD LAKE...WOLFORD...LOWER MISSION LAKE...TROMMALD...MISSION AND
LEGIONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4641 9428 4666 9401 4652 9381 4643 9381
4628 9410
TIME...MOT...LOC 0634Z 225DEG 17KT 4640 9412
HAIL...1.00IN
WIND...<50MPH
$$
CLC1 follow-up statement
063
WWUS53 KDLH 310706
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
206 AM CDT TUE MAY 31 2016
MNC035-310715-
/O.EXP.KDLH.SV.W.0008.000000T0000Z-160531T0700Z/
CROW WING MN-
206 AM CDT TUE MAY 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CROW WING COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER HEAVY
RAIN AND PEA SIZE HAIL ARE STILL POSSIBLE WITH THE THUNDERSTORMS.
LAT...LON 4641 9428 4666 9401 4652 9381 4643 9381
4628 9410
TIME...MOT...LOC 0700Z 225DEG 17KT 4640 9412
$$
CLCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:42 AM CDT, 53 minutes earlier.
Area forecast discussion, May 31, 12:42 AM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1242 AM CDT TUE MAY 31 2016 .SHORT TERM...(This evening through Tuesday) Issued at 322 PM CDT Mon May 30 2016 Temperatures warmed into the low 80s for most locations across the northland today. We continue to monitor potential for convection through the afternoon in the unstable air mass ahead of the approaching low. latest soundings indicate sufficient CAPE to support a few storms. East to northeast winds will increase overnight into Tuesday across Northeast MN and western Lake superior as an area of low pressure advances from the Dakotas. The gusty onshore flow will keeping temperatures much cooler near lake superior tomorrow. The convection increases in coverage through the night, becoming widespread during the day Tuesday. Expect rainfall totals of a quarter to a half inch...with some locally heavier amounts. Tuesday will also bring cooler temperatures...higher humidity. .LONG TERM...(Tuesday night through Monday) Issued at 322 PM CDT Mon May 30 2016 An upper level low pressure system will continue to affect the Northland early in the period. A strong cold front will push eastward across the region Tuesday Night, bringing numerous thunderstorms to the eastern portion of the CWA during the evening. A dry slot will then work into the western portion of the CWA, with cooler air pushing in as low pressure moves along the International Border region. Wrap around showers will then wrap into the Northland on Wednesday and Wednesday Night. Thursday should generally be on the dry side, although the ECMWF is hinting at some cold air spotty showers at max daytime heating. Westerly flow will start to amplify by Friday, as another in a series of shortwaves digs into the upper midwest and south central Canada. This shortwave will bring the next chance of showers and thunderstorms to the region starting on Friday with the chance of precipitation lingering into the weekend. Overall the weather will continue to be quite active during the long term period with periods of showers and thunderstorms. Highs throughout the period will range from the 60s to 70s with lows in the 40s for the most part. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1241 AM CDT Tue May 31 2016 An area of low pressure centered in southeast North Dakota with a frontal boundary extending southeast into southern Minnesota will lift north and east tonight into Tuesday. Showers and thunderstorms were expanding across the region late this evening, and that will continue overnight. Ceilings will gradually lower overnight into Tuesday as moisture increases. The showers/storms will continue into Tuesday, especially over the eastern half of the Northland Tuesday afternoon into the evening. Ceilings may drop to IFR in spots on Tuesday, especially for areas around Lake Superior. The wind will be on the increase tonight, especially around Lake Superior where gusts over 30 knots will develop. The wind will decrease later Tuesday but more so Tuesday night. && .PRELIMINARY POINT TEMPS/POPS... DLH 49 51 47 63 / 70 80 50 20 INL 52 61 49 60 / 60 80 60 50 BRD 57 71 51 64 / 80 70 20 30 HYR 55 72 53 70 / 70 80 60 30 ASX 51 64 49 67 / 50 80 70 20 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...Small Craft Advisory until 4 AM CDT Wednesday for LSZ121-140>148. && SHORT TERM...Graning AVIATION...Melde/LE
Hazardous weather outlook, May 30, 7:23 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 723 PM CDT MON MAY 30 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311030- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 723 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHLAND TONIGHT. THE BEST CHANCE WILL BE AFTER MIDNIGHT...BUT SOME SPOTTY THUNDERSTORMS WILL BE POSSIBLE DURING THE EVENING AS WELL. THERE IS SOME SMALL RISK OF STRONG STORMS PRODUCING HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. A FEW STORMS MAY BE STRONG WITH GUSTY WINDS AND HAIL. HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH MAY LEAD TO SOME FLOODING ACROSS PORTIONS OF NORTHWEST WISCONSIN. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE FROM FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. LSZ121-140>148-311030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 723 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR STARTING TONIGHT. SEE THE LATEST MARINE PRODUCTS FOR DETAILED INFORMATION. THERE IS A CHANCE THIS ADVISORY MAY NEED TO BE UPGRADED TO A GALE WARNING AT SOME POINT. IN ADDITION TO THE RAPIDLY INCREASING EAST TO NORTHEAST WINDS...THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT THROUGH TUESDAY NIGHT. SEE THE LATEST MARINE PRODUCTS FOR DETAILED INFORMATION. IN ADDITION TO THE STRONG WINDS ON LAKE SUPERIOR... THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT...AND AGAIN FROM FRIDAY INTO SATURDAY. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 30, 11:06 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1106 PM CDT MON MAY 30 2016
MNZ033-034-310500-
SOUTH CASS-CROW WING-
1106 PM CDT MON MAY 30 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CASS AND
SOUTHWESTERN CROW WING COUNTIES...
AT 1104 PM CDT...A STRONG THUNDERSTORM WAS NEAR GREY EAGLE...OR 22
MILES WEST OF LITTLE FALLS...MOVING NORTHEAST AT 30 MPH.
IF THE STORM MAINTAINS ITS CURRENT STRENGTH...WIND GUSTS UP TO 40
MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED.
THIS STORM WILL BE NEAR...
PILLAGER AND FORT RIPLEY AROUND MIDNIGHT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CROW WING STATE PARK...
BARROWS...SYLVAN...ST. MATHIAS AND LENNOX.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4642 9454 4628 9413 4616 9427 4616 9437
4618 9437 4621 9439 4623 9439 4627 9434
4629 9435 4630 9439 4633 9443 4633 9446
4630 9454 4633 9460
TIME...MOT...LOC 0404Z 209DEG 27KT 4586 9479
MELDESpecial weather statement, May 30, 11:09 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1109 PM CDT MON MAY 30 2016
MNZ033-310500-
SOUTH CASS-
1109 PM CDT MON MAY 30 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS COUNTY...
AT 1107 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF EAGLE
BEND...OR 16 MILES NORTHEAST OF ALEXANDRIA...MOVING NORTH AT 35 MPH.
IF THIS STORMS MAINTAINS ITS CURRENT STRENGTH...WIND GUSTS UP TO 40
MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SOUTH
CASS COUNTY...INCLUDING THE FOLLOWING LOCATIONS: CASINO AND ESTERDY.
IT IS EXPECTED TO ARRIVE AROUND MIDNIGHT.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4657 9478 4647 9450 4633 9460 4633 9462
4636 9467 4635 9468 4635 9472 4638 9473
4638 9476 4640 9477 4639 9478
TIME...MOT...LOC 0407Z 198DEG 30KT 4606 9511
MELDELocal storm report, May 31, 12:38 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1238 AM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HAIL FORT RIPLEY 46.17N 94.36W
05/31/2016 M0.25 INCH CROW WING MN TRAINED SPOTTER
&&
SGOHDESpecial weather statement, May 31, 12:59 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1259 AM CDT TUE MAY 31 2016
MNZ033-034-310645-
SOUTH CASS-CROW WING-
1259 AM CDT TUE MAY 31 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL CASS AND
WESTERN CROW WING COUNTIES...
AT 1257 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEARING
BAXTER...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 30 MPH AND HALF INCH HAIL CAN BE EXPECTED WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
BAXTER AND BRAINERD AROUND 110 AM CDT.
GULL LAKE AROUND 125 AM CDT.
NISSWA AROUND 135 AM CDT.
BREEZY POINT AND PEQUOT LAKES AROUND 145 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE UPPER MISSION LAKE...
EAST GULL LAKE...EDWARD LAKE...LENNOX...CROW WING STATE PARK...SYLVAN...
MISSION...LAKE SHORE...BARROWS AND NORTH LONG LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4669 9431 4659 9395 4621 9425 4625 9437
4627 9434 4629 9435 4630 9439 4632 9440
4633 9443 4633 9446 4632 9447 4633 9447
TIME...MOT...LOC 0557Z 202DEG 21KT 4632 9433
CLCThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:06 PM CDT | Special Weather Statement | DLH | Morrison | 54 min |
| May 30, 11:09 PM CDT | Special Weather Statement | DLH | Wadena | 51 min |
| May 31, 12:59 AM CDT | Special Weather Statement | DLH | Crow Wing | 46 min |
| May 31, 2:35 AM CDT | Special Weather Statement | DLH | Aitkin | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.